Georgia, 2010

Heavy Snow and Winter Weather in Georgia, December 12 to 13, 2010

December 12 to 13, 2010 · NWS FFC · 15 events in 15 counties and zones

S. S.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very deep eastern U.S. trough penetrating well south, even toward Cuba, allowed a bitter cold Arctic air mass to surge into the southeast U.S. This brought some of the coldest weather to north and central Georgia that had been observed in years. Atlanta recorded its coldest high temperature and its first high temperature below 30 degrees since February 1996. On December 13th, the high temperature in Atlanta only reached 29 degrees Fahrenheit. Low temperatures fell into the teens across much of north Georgia for several mornings, with single digit readings in the mountains. Strong northwest winds supporting significant low-level cold advection contributed to significant orographic lifting across the north Georgia mountains. Moisture and upper dynamics were limited, but sufficient when combined with the strong cold advection to bring snow showers and average snowfall of about one inch across many of the north Georgia mountain counties, generally north of Summerville, to Jasper, to Cleveland line, with a dusting of snow toward the north side of the Atlanta metropolitan area. Some of the northwest facing slopes of the mountains received two to four inches of snow, with one report of five inches in parts of northeast Gilmer county. With surface temperatures remaining well below freezing for an extended period of time, the snow easily accumulated on the ground.

The following is a summary of the maximum snowfall totals for north Georgia counties during this event, which began around noon on December 12th and ended around noon on December 13th.

Bartow county - a dusting;|Catoosa county - 1/2 inch;|Chattooga county - 1/2 inch or less;|Cobb county - a dusting;|Dade county - 1.0 inch;|Dawson county - 1/2 inch in lower to 2.0 inches in higher elevations;|Fannin county - 1.0 inch in lower to 2.0 inches in higher elevations;|Floyd county - a dusting;|Forsyth county - a dusting;|Gilmer county - 2.0 inches in lower to 5.0 inches at elevations above 2000 feet in the northeast part of the county;|Gordon county - a dusting;|Hall county - a dusting;|Lumpkin county - a dusting;|Murray county - a dusting to less than 1/2 inch;|Pickens county - generally 1.0 inch lower to 1.5 inches higher elevations;|Towns county - 2.0 inches, except isolated 3.0 inch totals at the higher elevations;|Union county - generally 1.0 inch of snow throughout through the county|Walker county - 1.0 inch of snow, with up to 2.0 inches in the higher elevations;|White county - 1/2 inch lower elevations to 1.0 inch in the higher elevations;|Whitfield county - dusting to less than 1/2 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 12, 8:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 12, 8:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 AM EST SUN DEC 12 2010

.UPDATE...
COLD FRONT MOVING ACROSS AREA. HIGH TEMPERATURES FOR MOST
LOCATIONS HAVE ALREADY OCCURRED WITH TEMPERATURES FALLING THROUGH
THE DAY AND INCREASING POTENTIAL FOR PRECIP TO BE LIGHT SNOW OR
SNOW SHOWERS. WINDS INCREASING FOR ALL AREAS IF NOT ALREADY SO.
POTENTIAL FOR SNOW ACCUMULATIONS FOR FAR N GA CONTINUE THROUGH
TONIGHT. BDL

&&

.PREV DISCUSSION... /ISSUED 658 AM EST SUN DEC 12 2010/

PREV DISCUSSION... /ISSUED 401 AM EST SUN DEC 12 2010/

SHORT TERM /TODAY THROUGH TUESDAY/...
CURRENT RADAR LOOP SHOWS A THIN LINE OF STRONG SHOWERS MOVING
RAPIDLY EAST ACROSS THE STATE. SHOWERS BEGAN MOVING INTO NW GA
BETWEEN 01Z-03Z SUN AND THE BACK EDGE OF THESE SHOWER IS ALREADY
MOVING INTO NW GA. THE ACTUAL FRONT HAS JUST MOVED INTO NW GA WITH
THE TRIPLE POINT JUST NEAR CARROLLTON. THIS FRONT IS EXPECTED TO
MOVE QUICKLY THROUGH THE STATE AND BE EAST OF THE AREA BY 16Z-18Z
TODAY. WE WILL SEE A BRIEF DRY SLOT OVER THE AREA BETWEEN 12Z-18Z AS
THE CAA IS SETTING UP AND JUST BEFORE THE BETTER BACKSIDE MOISTURE
MOVES IN. WITH THE CAA SETTING UP YOU CAN EXPECT TO SEE A
NON-DIURNAL TEMP CURVE TODAY WITH LIGHT SNOW THIS AFTERNOON AND
EVENING. WILL SEE ACCUMULATIONS OF AN INCH OR LESS IN THE N GA
MOUNTAINS BUT ONLY EXPECTING A DUSTING FOR ALL OTHER AREAS NORTH OF
A LAGRANGE TO ATHENS LINE. WINDS WILL ALSO BE VERY STRONG WITH NW
WINDS EXPECTED IN THE 15-25 MPH RANGE GUSTING 30-35 MPH BEGINNING
LATER THIS MORNING AND CONTINUING THROUGH THROUGH MONDAY AFTERNOON.
WILL CONTINUE WITH CURRENT TIMING OF THE WIND ADVISORY. WITH THE CAA
SETTING UP LOOKING FOR LOW TEMPS TONIGHT IN THE TEENS AND 20S AND IN
THE SINGLE DIGITS AND TEENS MON NIGHT. DAYTIME HIGHS TODAY WILL BE
IN THE 30S AND 40S WITH HIGHS MON IN THE 20S AND 30S. TEMPS WILL
BEGIN TO MODERATE SOME TUE WITH HIGHS EXPECTED IN THE 30S AND 40S.
ONCE THE TEMPS ACROSS N GA DROP BELOW FREEZING TODAY...MOST OF N GA
WILL NOT GET ABOVE THE 32 DEGREE MARK UNTIL WEDNESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BY TUE AFTERNOON A LARGE ELONGATED RIDGE BUILDS IN ACROSS THE REGION
AND BECOMES CENTERED OVER THE TN/OH RIVER VALLEYS BY 12Z WED. THIS
RIDGE WILL HELP TO MODERATE THE TEMPS AND GET THINGS BACK TO NEAR
SEASONAL NORMS. BY WED EVENING THE GFS AND ECMWF ARE BOTH SHOWING A
WAVE MOVING SE THROUGH THE MID MS VALLEY WHICH TRACKS ACROSS N GA
THU. FOR NOW IT LOOKS LIKE A RAIN EVENT AS TEMPS SHOULD STAY ABOVE
FREEZING THROUGH SAT. CONFIDENCE WITH THIS NEXT SYSTEM IS STILL VERY
LOW AS THE PREVIOUS MODEL RUNS WERE SHOWING TWO VERY DIFFERENT
SOLUTIONS. WILL NEED TO MONITOR THIS MORE AS IT GETS CLOSER TO THE
EVENT. FOR NOW...WILL KEEP SLIGHT/CHANCE POPS IN ACROSS THE AREA WED
NIGHT THROUGH FRI.

AVIATION...
12Z UPDATE...
EXPECT MVFR CIGS TO DOMINATE THROUGH MUCH OF THE FORECAST PERIOD.
SNOW FLURRIES POSSIBLE THIS AFTERNOON...BUT NO RESTRICTIONS TO
VSBYS EXPECTED. WEST TO NORTHWEST WINDS 12 TO 18 KTS WITH GUSTS
UP TO 30 KTS POSSIBLE ESPECIALLY THIS AFTERNOON AND TONIGHT.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH ON ALL ELEMENTS.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          45  19  33  11 /  40  20   0   0
ATLANTA         45  18  30  13 /  20  20   0   0
BLAIRSVILLE     35  18  24   8 /  40  80  10   0
CARTERSVILLE    42  20  29  13 /  30  20   0   0
COLUMBUS        51  22  39  17 /  20   5   0   0
GAINESVILLE     39  19  31  13 /  30  30   5   0
MACON           53  22  38  15 /  30   5   0   0
ROME            43  19  29  12 /  40  40   5   0
PEACHTREE CITY  47  20  33  12 /  20  10   0   0
VIDALIA         50  24  40  20 / 100   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM EST MONDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 7 AM EST
MONDAY FOR THE FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...
DAWSON...FANNIN...GILMER...GORDON...LUMPKIN...MURRAY...PICKENS...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&
Hazardous weather outlook, Dec 12, 5:05 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EST SUN DEC 12 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
505 AM EST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW POSSIBLE ACROSS PORTIONS OF EXTREME NORTH
GEORGIA THIS AFTERNOON AND TONIGHT. STRONG GUSTY WINDS EXPECTED
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH ACROSS NORTH AND CENTRAL GEORGIA TODAY.
STRONG GUSTY WINDS AND MUCH COLDER AIR WILL SPREAD INTO THE STATE
BEHIND IT.

.PRIMARY HAZARDS...
ACCUMULATING SNOW COULD PRODUCE SLICK SPOTS ON ROADWAYS
...ESPECIALLY BRIDGES AND OVERPASSES. THE BEST CHANCE FOR SNOW
ACCUMULATIONS IS NORTH OF A LINE FROM ROME TO CLEVELAND. STRONG GUSTY
WINDS COULD MAKE DRIVING DIFFICULT...ESPECIALLY HIGH PROFILE VEHICLES.
WINDS MAY ALSO BE STRONG ENOUGH TO DOWN A FEW TREES AND POWER LINES
...CAUSING POWER OUTAGES. FOR MORE DETAILED INFORMATION SEE THE LATEST
WINTER WEATHER ADVISORY AND WIND ADVISORY.

.DISCUSSION...
MUCH COLDER AIR AND GUSTY WINDS ARE EXPECTED ACROSS MUCH OF NORTH
AND CENTRAL GEORGIA TODAY...BEHIND A COLD FRONT PUSHING ACROSS THE
SOUTHEASTERN STATES. SNOW SHOWERS ARE POSSIBLE ACROSS NORTH AND
PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. HOWEVER...
ONLY LIGHT ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS...WHERE 1/2
TO 1 INCH AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FROZEN PRECIPITATION THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Walker

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Walker forecast zone
Reported by
County Official
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Walker County 911 Center reported snowfall of one inch in the lower elevations to two inches in the higher elevations.

Winter Weather, Dade

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Dade forecast zone
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County 911 Center reported average snowfall of one inch across the county.

Winter Weather, Chattooga

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Chattooga forecast zone
Reported by
County Official
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County 911 Center reported snowfall of 1/2 inch or less across the county.

Winter Weather, Catoosa

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Catoosa forecast zone
Reported by
County Official
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa County 911 Center reported an average of 1/2 inch of snow across the county.

Winter Weather, Whitfield

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Whitfield forecast zone
Reported by
County Official
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County 911 Center reported mostly a dusting of snow across the county.

Winter Weather, Gordon

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Gordon forecast zone
Reported by
County Official
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County 911 Center reported mostly a dusting of snow across the county.

Winter Weather, Murray

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Murray forecast zone
Reported by
County Official
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray County 911 Center reported mostly a dusting of snow across the county.

Heavy Snow, Gilmer

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Gilmer forecast zone
Reported by
Emergency Manager
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer County Emergency Management Director reported generally 1.5 to 2.0 inches of snow across the county. However, the higher elevations (above 2000 feet) in the northeast part of the county had received up to five inches of snow.

Winter Weather, Pickens

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Pickens forecast zone
Reported by
County Official
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County 911 Center reported that snowfall of 1.0 to 1.5 inches was observed across much of the county. The higher amounts were in the higher elevations across the north part of the county.

Winter Weather, Dawson

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Dawson forecast zone
Reported by
County Official
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County 911 Center reported that snowfall ranged from 1/2 inch in the lower elevations to 2.0 inches in the higher elevations.

Winter Weather, Fannin

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Fannin forecast zone
Reported by
County Official
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County 911 Center reported that snowfall ranged from one inch in the lower elevations to two inches in the higher elevations.

Winter Weather, Union

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Union forecast zone
Reported by
County Official
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County 911 Center reported that snowfall averaged around one inch across most of the county.

Winter Weather, Lumpkin

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Lumpkin forecast zone
Reported by
County Official
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County 911 Center reported that only a dusting of snowfall was observed across the county.

Winter Weather, White

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
White forecast zone
Reported by
County Official
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County 911 Center reported that snowfall ranged from 1/2 inch in the lower elevations to 1.0 inch in the higher elevations.

Winter Weather, Towns

When
December 12, 12:00 PM EST to December 13, 12:00 PM EST
Where
Towns forecast zone
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County 911 Center reported that snowfall average about two inches across the county, with isolated near three inch totals in the higher elevations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272934, 272935, 272936, 272937, 272938, 272939, 272940, 272941, 272942, 272943, 272944, 272945, 272946, 272947, 272948.